Back to Ask the Diabetes Team Ask the Diabetes Team

From America On-Line:

I am experiencing problems in my feet. I want to understand what is taking place. I have itching on my feet. I bathe every morning and sometimes twice a day when I go to gym. I wear clean socks each time I bathe. I think it has to do with my high blood sugar count.


Having problems such as you described can be related to high blood sugars. Itching can also be caused by skin problems.

My best advice to you is to seek the opinion of a foot specialist, a podiatrist. They will check your feet for circulation and nerve function as well as look for other problems that you might not be aware of. They can be a very valuable member of your diabetes team!

Yes, high blood sugar can cause damage over time to the tiny nerves and blood vessels that go into your feet. Some of the symptoms can be as you describe, as well as pain, tingling, and numbness. Bringing your blood sugar into goal range (fasting blood sugar below 120mg/dl, after meals blood sugars below 180mg/dl, and your hemoglobin A1c below 7%) will help the blood vessels and nerves throughout your body stay healthy. The analogy I share with my patients is this: when your blood sugar is normal, the blood within your veins feeding your body is thin and watery, like skim milk. It flows through very easily taking nutrients to all parts of your body. When your blood sugar stays high, over the 180 range for long periods of time such as days, weeks and months at a time, the blood becomes thicker like corn syrup. This stickier blood doesn't make you feel sick but it can start coating the blood vessels and make it more difficult to get the nutrients where they need to go.

Remember, this is a slow process and the healing will be slow as well. Don't give up. The new research shows once again, high blood sugar is the enemy to your system. Learn all you can to manage your diabetes within a safe blood sugar range without giving up life! If you don't currently have a diabetes educator to help you, call 1-800-TEAM UP 4 (American Association of Diabetes Educators) to find someone in your area.


Original posting 24 Mar 1999
Posted to Complications and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.